Early presentation with angioedema and urticaria in cross-reactive hypersensitivity to nonsteroidal antiinflammatory drugs among young, Asian, atopic children

Mona Iancovici Kidon, Woei Kang Liew, Wen Chin Chiang, Siok Hoon Lim, Yvonne See, Anne Goh, Jenny Tang Poh Lin, Moh Chay Oh

Research output: Contribution to journalArticlepeer-review

Abstract

Objective. Nonsteroidal antiinflammatory drugs (NSAIDs), mainly ibuprofen, are used extensively among children as analgesic and antipyretic agents. Our initial survey in the Kendang Kerbau Children's Hospital in Singapore showed NSAIDs to be the second most common adverse drug reaction-causing medications among children of Asian descent. We attempted to characterize the clinical and epidemiologic profile of NSAID reactions in this group of patients. Methods. A retrospective case series from a hospitalbased pediatric drug allergy clinic was studied. A diagnosis of NSAID hypersensitivity was made with a modified oral provocation test. Atopy was evaluated clinically and tested with a standard panel of skin-prick tests. We excluded from analysis patients with any unprovoked episodes of urticaria and/or angioedema, patients <1 year of age, and patients who refused a diagnostic challenge test. Results. Between March 1, 2003, and February 28, 2004, 24 patients, including 14 male patients (58%) and 18 Chinese patients (75%), with a mean age of 7.4 years (range: 1.4-14.4 years), were diagnosed as having cross-reactive NSAID hypersensitivity. A family history consistent with NSAID hypersensitivity was elicited for 17% of patients. None of the patients reported any episodes of angioedema/urticaria unrelated to NSAIDs. The median cumulative reaction-eliciting dose was 7.1 mg/kg. Facial angioedema developed for all patients (100%) and generalized urticaria for 38% of challenged patients, irrespective of age. There was no circulatory compromise, but respiratory symptoms of tachypnea, wheezing, and/or cough were documented for 42% of patients. A cross-reactive hypersensitivity response to acetaminophen was documented for 46% of our patients through their history and for 25% through diagnostic challenge. Compared with patients with suspected adverse drug reactions to antibiotics, patients in the NSAID group were older (7.4 vs 4.8 years) and more likely to have a diagnosis of asthma (odds ratio: 7.5; 95% confidence interval: 3.1-19). Conclusions. Early presentations of facial angioedema and urticaria are key features of dose- and potency-dependent, cross-reactive reactions to NSAIDs in a subpopulation of young, Asian, atopic children. Significant overlap with acetaminophen hypersensitivity, especially among very young patients, for whom the use of a cyclooxygenase-2-specific medication may not be feasible, severely limits options for medical antipyretic treatment.

Original languageEnglish
Pages (from-to)e675-e680
JournalPediatrics
Volume116
Issue number5
DOIs
StatePublished - Nov 2005
Externally publishedYes

Keywords

  • Angioedema
  • Atopy
  • Children
  • Nonsteroidal antiinflammatory drug
  • Urticaria

Fingerprint

Dive into the research topics of 'Early presentation with angioedema and urticaria in cross-reactive hypersensitivity to nonsteroidal antiinflammatory drugs among young, Asian, atopic children'. Together they form a unique fingerprint.

Cite this